I have had type 2 diabetes for about 15 years. Until now my a1c has hovered around 7. It has jumped to 9.5. So I guess I will be starting unsulin now and I feel defeated and anxious. I know it's a progressive disease but I always thought pills would be all I would need. I also suffer from chronic depression found a pill that really worked but upped my numbers so I take pills that sort of work and suffer through. Ok my question is does insulin make you feel better ie: less tired,less irritable. Does it manage the highs and lows better? Is it going to help? I am seeing my dr. to get started on it on Tuesday, anything I should know? Thanks
Thanks for adding your data neilf66. I got to 13.3 a1c when
i had to jump in and revise what I was doing before ending up in Pine box rotted out. Today am 6.4 a1c. Agree with your comments.
best wishes and good health.
I aslo saw this latest report from joint American Diabetes Assoc. and the European EASD dealing with a new patient centric treatment approach and review of latest known info on the drugs and type 2 diabetes.
It is most curious.
I do not mean to waste folks time, but I felt it was worth a read.
Hi, Karen - I can relate to your situation; I've had type 2 for years and have been taking metformin and various other oral meds over the years, and for the longest time my a1c's were in the 7 range, but my last two a1c's came back at 9.3 - so my doctor told me I might want to think about insulin. I told him I had been thinking about it, so we might as well just jump in...so, as of April 12, I'm an insulin user. I'm still trying to find the right dosage to get my fasting numbers where my doc wants them, but I have noticed that my numbers are better overall, and that I'm feeling better. I started on Levemir, but switched to Lantus as of yesterday since the co-pay for Lantus on my insurance is half the cost of Levemir. I always thought injecting myself would be something I couldn't bear to do, but I've started to get the hang of it, I think...I find that using 4 mm pen needles (the shortest I can get) and using a straight-in, 90-degree injection angle, that makes it easier for me and I get better results. I too have chronic depression and am taking Lexapro and Abilify; I've heard that Abilify can raise blood sugars, and so I'm beginning to wonder if I should try going on the Lexapro alone. I may have to talk to my doc about that. Anyway, all of this to say, I can relate to your experience, and I'd be glad to chat with you if I can be of support or encouragement. :)
Anybody using metformin/taking metformin really has to keep a sharp eye on food and drugs that cause liver to ignore metformin and really kick out the glucose.
There is not sufficient data out there and most of medical community have no clue/data on this.
So far I have found msg, some antibiotics and some spices really kick the glucose out. It usually lasts about 6 hours and on next new dose of metformin, world goes back to normal.
Hi,tiaAJ thanks for your reply. We do have a lot in common. I am on cipralex and doxepin as well as zanax. I was on cipralex alone for years 30mg and then it stopped working and the doxepin was the second new drug added to it, as the first one caused 20lb weight gain so I had to get off it.... it does complicate things for sure. I was glad to hear that you are handling the injections ok, that is encouraging. Hope the insulin will be the answer, any new drug seems to fight with the antidepressants so here's hoping :)
Insulin is a wonderful thing, I think, Karen. It's tricky to get things worked out, but once you do, it's great, in my experience. One of the things I like about it is that I only have to take as much as I need, when I need it. That's a big improvement over hit-and-miss oral meds that may not work when you need them to or may cause you to go low.
What are your fasting numbers like? My endo put me on Humalog only, no basal insulin. He reasoned that, if I take the Humalog for meals and corrections, my basal rate would level itself out. That's worked very well for me. I wake up at 4.4-4.8 mmol/L every morning and my numbers after meals are lovely. I rarely have a BG higher than 6.2, and that's an hour after eating.
I take Metformin, the extended release version, at night, 2000 mg. That helps reduce the dawn phenomenon and helps keep my liver from misbehaving too much if I don't eat breakfast first thing in the morning.
The difficult thing about using insulin is figuring out your sensitivity factor, but your doctor should be able to help you with that. Using Insulin by Gary Walsh is helpful and so is Dr. Bernstein's Diabetes Solution. I actually found Dr. B to be the most helpful, but your mileage, as they say, may vary.
I use an insulin pen with 4mm disposable needles. It's painless. I rarely inject more than 3-4 units which is also a tiny amount. It's amazing how such a tiny bit of something can affect us, but it does!
Don't be anxious. You're going to be fine. When your BG comes down a bit more, you'll have more energy and the insulin will help level out the highs and lows, too, so you won't feel stressed, anxious, confused or just "off" very much.
\hi Ann I too am on 2000mg slow release Metformin at night, so it will be interesting to see if I remain on it too. Thank you for your support and your book recommendations.K
Just an update, am starting tomorrow night with a nightly dose of basal insulin. I didn't get back from the dr. in time to get to the pharmacy. Starting with 10 units and increasing 1 unit per day until my morning number is 7 or below. I am staying on 2000 metformin and 120 diamicron orally as well...so we shall see how it goes. Thanks to everyone for helping me get my head around this, I went to the dr. today confident in my decision to proceed with insulin. Karen
Good for you Karen. Just remember that there is a large community here at Tudiabetes that is always willing to help.
Thanks Gary :)
Karen, I don't know the answers to your questions, because like you, I'm type 2 and just starting on insulin. Other things we have in common are:
I'm married to another Karen (for 51 years) and,
we dog-sit our daughter's two Yorkies on average 2 days a week for the last 12 years.
Good luck to both of us with the insulin.
Richard in Denver